A TOP hospital consultant accidentally died after injecting his foot with drugs while staying at his in-laws’ house for the night, an inquest has ruled.
Michael Davies, a consultant anaesthetist at Musgrove Park Hospital in Taunton, was found dead by his mother-in-law Elizabeth Ozanne at her home in The Glade, Locks Heath, on January 9.
The coroner’s court in Portsmouth heard that the 43-year-old had been out with his in-laws for a curry before he went to bed around 9.30pm.
When Mrs Ozanne went to bed, she noticed that his bedroom light was still on and went to turn it off to find him face down in a pool of vomit.
An ambulance was called, but he was pronounced dead by an ambulance worker at 10.30pm.
DC Julie Way at Fratton CID said that a syringe containing a small amount of propofol – a short-acting, intravenously-administered hypnotic/amnestic agent - was found next to him and there were syringe marks on his right foot.
His father-in-law Paul Ozanne said that Mr Davies had been staying with them as he was due to work privately at Optical Express in Southampton the next day, something he did several times a year.
Dr Davies, who lived in Minehead Road, Bishops Lydeard, had recently been elected as a parish councillor and his wife Victoria was expecting their third child - a girl - at the time of his death.
Mr Ozanne said: ‘He was buoyant. He was quite a loud person socially in the nicest sense of the word.
‘He was very excited that my wife’s 70th birthday had been planned and he was full of the fact that he had managed to secure a date for the arrival of Lilly.’
Dr Davies had previously admitted taking propofol and cyclizine lactate - an anti-nausea drug - on two occasions in January 2005 and he was given conditions for practising which included not self-medicating.
The court heard that he had become depressed around the time of his exams in 2004 but that he had not had any recent episodes of depression.
It also heard that he had suffered from sleep apnoea two years ago.
A post-mortem examination found that he had cyclizine lactate at a therapeutic level in his system, but he had a toxic level of propofol. His family said they did not know about his drug use.
Coroner David Horsely said: ‘I can safely say that he has died from an accident. Most likely that he has had a sleep problem that you were not aware of and he had a busy day the next day and he needed a nice night’s sleep.’
Mr Horsely ruled his death as an accident.